Colorado, 2014

Damaging Wind in Colorado, August 31, 2014

August 31, 2014 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 59 mph near Briggsdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 59 mph near Briggsdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 31, 8:44 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 31, 8:44 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
944 AM MDT SUN AUG 31 2014

.UPDATE...
ISSUED AT 924 AM MDT SUN AUG 31 2014

WATER VAPOR IMAGERY SHOWING STRONG UPPER TROF AXIS MOVING THROUGH
SOUTHWEST WYOMING THIS MORNING. AHEAD OF THE TROF SCATTERED
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS
NORTHERN PORTIONS OF CWA AND ACROSS THE MOUNTAINS. LATEST RAP SHOWING
MODEST QG ASCENT OVER NORTHERN COLORADO WITH THE TROF AND THIS
WILL CONTINUE THROUGH THE AFTERNOON. INITIAL COLD FRONT HAS MOVED
THROUGH MUCH OF NORTHEAST COLORADO AS WINDS HAVE SHIFTED NORTHEAST
WHILE MAINTAINING DEWPOINTS IN THE UPPER 40S TO MID 50S.

MAIN CHANGE TO ZONES WAS TO INCREASE CHANCES OF
SHOWERS/STORMS THIS MORNING AND AFTERNOON OVER THE MOUNTAINS AND
FAR NORTHERN PLAINS. WOULD NOT BE SURPRISED TO SEE A FEW SEVERE
STORMS OVER THE NORTHEAST PLAINS GIVEN MODERATE ASCENT WITH JET
STREAK AND AMPLE LOW LEVEL MOISTURE. FORECAST SOUNDINGS INDICATE
1000-1500J/KG OF CAPE POSSIBLE ESPECIALLY OVER THE PLAINS.  WINDS
TO 70 MPH AND SMALL HAIL WOULD BE THE MAIN THREAT GIVEN THE STRONG
MID LEVEL FLOW OF 50KT AT 500MB.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 205 AM MDT SUN AUG 31 2014

TROUGH AND COLD FRONT WILL MOVE ACROSS COLORADO TODAY. DECENT BAND
OF SHOWERS WITH A SHARP WIND SHIFT MOVING INTO THE NORTHERN
MOUNTAINS NOW...THIS SHOWER BAND HAS HAD 40 MPH WINDS WITH IT
ACROSS SOUTHERN WYOMING...PROBABLY NOT AS STRONG FURTHER SOUTH BUT
EXPECT SOME WEST TO SOUTHWEST WIND WITH IT AS IT MOVES ACROSS THIS
MORNING. THERE SHOULD BE ADDITIONAL SHOWER BANDS MUCH OF THE DAY
OVER THE MOUNTAINS...WHILE WEST WINDS WILL LIMIT PRECIPITATION
EAST OF THE FRONT RANGE THROUGH MIDDAY. WIND SHIFT TO A MORE
NORTHERLY DIRECTION AND THE TROUGH AXIS COME THIS AFTERNOON AND
THAT WOULD BE THE BEST CHANCE OF STORMS EAST OF THE MOUNTAINS. BY
SUNSET THE TROUGH SHOULD BE EAST OF THE STATE AND THE SHOWERS
SHOULD BE EXITING. CAPES WILL BE VERY LOW SO ONLY EXPECTING THE
WIND WITH THE SHOWERS OVER MOST OF THE AREA TODAY. GENERALLY
EXPECTING GUSTS IN THE 30-40 MPH RANGE THOUGH THERE IS POTENTIAL
FOR NEAR SEVERE GUSTS IN ORGANIZED LINES...NOT EXPECTING THAT MUCH
PRECIP THOUGH SO A LOW THREAT. NEAR THE EASTERN BORDER CONVECTION
MAY BE A BIT STRONGER WITH BETTER MOISTURE...AGAIN MAINLY A WIND
THREAT BUT MORE OF A CHANCE OUT THERE.

WITH THE CLOUD COVER AND SOME COLD ADVECTION THIS AFTERNOON HIGHS
WILL BE LOWER...CURRENT FORECAST LOOKS GOOD. I LOWERED TEMPS A
LITTLE TONIGHT WITH CLEARING...DRIER AIR...AND DIMINISHING WINDS
IN MOST AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 205 AM MDT SUN AUG 31 2014

STRONG WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED OVER THE CWA
MONDAY WITH THE UPPER TROUGH AXIS EAST OF COLORADO. THE JET LEVEL
FLOW DECREASES AND BECOMES ZONAL MONDAY NIGHT THROUGH TUESDAY
NIGHT. DOWNWARD SYNOPTIC SCALE ENERGY IS PROGGED OVER THE FORECAST
AREA ON MONDAY...WEAKER...BUT STILL DOWNWARD MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE LOW LEVEL WINDS LOOK TO BE WEAK UPSLOPE MONDAY
INTO MONDAY EVENING...THEN NORMAL DIURNAL PATTERNS TAKE OVER. THE
PLAINS HAVE FAIRLY STRONG SOUTHERLY WINDS PROGGED ON TUESDAY.
MOISTURE IS NOT GREAT THROUGH THE PERIODS...BUT THERE IS SOME
PROGGED AT THE LOWER LEVELS OF THE PLAINS. THE PRECIPITABLE WATER
VALUES ARE GENERALLY FROM THE 0.30 TO 0.80 INCH RANGE THROUGHOUT.
THE BOUNDARY LAYER DEW POINT READINGS RANGE FROM THE 20S F WEST TO
LOWER 50S F EAST THROUGH THE PERIODS. THERE IS TINY BIT OF CAPE
PROGGED OVER THE PLAINS MONDAY AFTERNOON...WITH CONSIDERABLY MORE
PROGGED MAINLY FOR THE PLAINS ON TUESDAY AND TUESDAY EVENING.
CONCERNING MEASURABLE RAINFALL ON THE QPF FIELDS...THERE ARE TINY
AMOUNTS PROGGED HERE AND THERE NOW AND THEN FROM THE VARIOUS
MODELS MONDAY THROUGH TUESDAY NIGHT...BUT IT IS VERY
INSIGNIFICANT. FOR POPS...WILL GO WITH 0-10%S THROUGH THE PERIODS.
FOR TEMPERATURES...MONDAY'S HIGHS ARE 1-3 C COLDER THAN TODAY'S
EXPECTED READINGS. TUESDAY'S HIGHS ARE 2-5 C WARMER THAN MONDAY'S.
FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE MODELS HAVE
THE UPPER RIDGE CENTERED IMMEDIATELY SOUTH-SOUTHEAST OF COLORADO
ALL FOUR DAYS. THE FLOW ALOFT IS WEST-SOUTHWESTERLY ALL FOUR
DAYS. MOISTURE INCREASES A BIT THURSDAY INTO NEXT WEEKEND. MODELS
ALSO SHOW UPSLOPE EAST OF THE DIVIDE FROM LATER THURSDAY THROUGH
SATURDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 924 AM MDT SUN AUG 31 2014

STILL SOME UNCERTAINTY ON HOW MUCH CONVECTION WILL SURVIVE ACROSS
THE LOCAL TERMINALS AS UPPER TROF MOVES ACROSS THE REGION THIS
AFTERNOON. INITIALLY...WE HAVE SOME UPSLOPE FLOW AS LOW LEVEL
MOISTURE REMAINS HIGH. HOWEVER AS BANDS OF SHOWERS MOVE OFF THE
MOUNTAINS THERE WILL BE MORE DOWNSLOPE WINDS DEVELOPING FROM THE
NORTHWEST. THIS WILL DRY THINGS OUT WITH LESSER CHANCES OF
THUNDERSTORMS. WILL MAINTAIN TEMPO GROUPS FOR THE HIGHER WINDS AS
THE MAIN THREAT. RAPID CLEARING BEHIND THE TROF EARLY THIS EVENING
WITH CLEARING SKIES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...ENTREKIN
Hazardous weather outlook, Aug 31, 9:52 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT SUN AUG 31 2014

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE NORTHERN MOUNTAINS AND NORTHERN FRONT RANGE
FOOTHILLS THIS MORNING THROUGH MID AFTERNOON. ADDITIONAL
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER THE NORTHEAST
PLAINS THIS AFTERNOON...ESPECIALLY EAST OF THE URBAN CORRIDOR. A
FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS UP TO 70
MPH. BRIEF HEAVY RAIN AND SMALL HAIL WILL ALSO ACCOMPANY THE
STRONGER STORMS. OVER THE HIGHER PEAKS...EXPECT SOME SNOW SHOWERS
AS WELL.

SHOWERS AND STORMS WILL RAPIDLY DIMINISH FROM WEST TO EAST LATER
THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE SWEEPS
ACROSS NORTHERN COLORADO. CLEARING SKIES AND COOL TEMPERATURES
ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE MOSTLY DRY ACROSS THE FORECAST AREA MONDAY THROUGH
WEDNESDAY. MOISTURE WILL INCREASE SOMEWHAT FROM WEDNESDAY INTO
NEXT WEEKEND SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE MOUNTAINS AND FOOTHILLS...WITH A SLIGHT CHANCE OUT
ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS
AFTERNOON...MAINLY EAST OF A LINE FROM BRIGGSDALE TO LIMON

In the hours before

Special weather statement, Aug 31, 12:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT SUN AUG 31 2014

COZ038-042>044-312000-
MORGAN COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-NORTHEAST WELD COUNTY CO-
119 PM MDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND NORTHERN
MORGAN COUNTIES UNTIL 200 PM MDT...

AT 118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRIGGSDALE...OR 27 MILES NORTHEAST OF GREELEY...MOVING EAST AT 55
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  SPOTTERS NEAR FORT COLLINS REPORTED HALF INCH HAIL AS
THIS STORM MOVED OUT OF THE FOOTHILLS.

LOCATIONS IMPACTED INCLUDE...
GROVER...BRIGGSDALE...NEW RAYMER...STONEHAM...ANTELOPE SPRINGS...
PAWNEE BUTTES...KEOTA...GILL AND BARNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4040 10456 4096 10463 4097 10362 4037 10361
TIME...MOT...LOC 1918Z 268DEG 47KT 4068 10435

DANKERS

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
August 31, 12:30 PM MST
Where
Weld County, 0.87 mi NW of Briggsdale
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.640, -104.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538271.